Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 67, NWS Sioux Falls, SD

May 11, 20224 counties in Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 11, 2022, 5:26 PM CDT for 4 counties in Minnesota. It was in force for 49 min. 18 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2022, 5:26 PM CDT (22:26 UTC)
Expired
May 11, 2022, 6:15 PM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cottonwood County, MN, Jackson County, MN, Murray County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 5:26 PM CDTTSTM WND DMG7 Sw Kinbrae, MNPOWER POLES DOWN. WINDS ESTIMATED 60-70 MPH.
May 11, 5:33 PM CDTTORNADO5 Nnw Dundee, MNSTART OF TRACK ADDED BY IEM
May 11, 5:36 PM CDTTORNADO3 Nne Dundee, MNTORNADO FORMED NEAR TALCOTT DAM AND MOVED ACROSS OPEN FIELD.
May 11, 5:41 PM CDTTSTM WND DMG4 S Westbrook, MN20x60 CATTLE SHED, OPEN TO THE SOUTH, WAS LOFTED TO THE NORTH. ADDED BY IEM
May 11, 5:42 PM CDTTSTM WND DMG4 Sse Westbrook, MNTWO CORN CRIBS LOFTED ONTO ADJACENT BINS. LARGE PINE TREE SNAPPED. ADDED BY IEM
May 11, 5:43 PM CDTTSTM WND DMG4 Se Westbrook, MNPART OF HOOP BARN BLOWN OUT. DAMAGE TO FENCING OF A HOME. ADDED BY IEM
May 11, 5:43 PM CDTTSTM WND GST 632 Nne Worthington, MN
May 11, 5:45 PM CDTTSTM WND DMGStorden, MNDAMAGE TO GARAGE, GARDEN SHED, AND FENCING. ADDED BY IEM
May 11, 5:46 PM CDTTORNADO5 Sse Storden, MNCHASER VIDEO OF BRIEF TORNADO TOUCHDOWN IN OPEN FIELD. ADDED BY IEM
May 11, 5:46 PM CDTTORNADO5 S Storden, MN
May 11, 5:47 PM CDTTORNADO1 Wsw Storden, MNADD REPORT AT START OF TRACK. ADDED BY IEM
May 11, 5:50 PM CDTTSTM WND DMG2 Ne Storden, MNCATTLE BARN COLLAPSED. ADDED BY IEM
May 11, 5:50 PM CDTTORNADOStorden, MN
May 11, 5:51 PM CDTTSTM WND DMG3 Ene Storden, MN6 WOODEN POWER POLES LEANING OR DOWN. ADDED BY IEM
May 11, 5:52 PM CDTTSTM WND DMG4 Wnw Jeffers, MNSOUTH FACING ROOF OF MACHINE SHED UPLIFTED. SOUTH FACING DOOR DENTED ON MORTON BUILDING. ADDED BY IEM
May 11, 5:53 PM CDTHAIL 1Okabena, MN
May 11, 6:00 PM CDTTSTM WND DMG4 Nnw Jeffers, MN8-10 INCH BRANCHES DOWN.
May 11, 6:10 PM CDTTSTM WND GST 763 N Windom, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 1:15 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

111 
WUUS53 KFSD 112226
SVRFSD
MNC033-063-101-105-112315-
/O.NEW.KFSD.SV.W.0067.220511T2226Z-220511T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
526 PM CDT Wed May 11 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Jackson County in southwestern Minnesota...
  Northeastern Nobles County in southwestern Minnesota...
  Southeastern Murray County in southwestern Minnesota...
  Cottonwood County in southwestern Minnesota...

* Until 615 PM CDT.

* At 525 PM CDT, a severe thunderstorm was located near Brewster, or
  9 miles north of Worthington, moving northeast at 50 mph.

  HAZARD...Estimated 60 mph wind gusts 5 miles north of Worthington.

  SOURCE...Public.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Heron Lake around 540 PM CDT.

Other locations in the path of this severe thunderstorm include
Windom, Storden, Kilen Woods State Park, Bergen, Jeffers and Bingham
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for southwestern
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

A Tornado Watch remains in effect until 900 PM CDT for southwestern
Minnesota.

&&

LAT...LON 4363 9572 4381 9582 4420 9523 4420 9518
      4375 9485
TIME...MOT...LOC 2225Z 245DEG 43KT 4377 9555 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SST
1 follow-up statement
200 
WWUS53 KFSD 112235
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
535 PM CDT Wed May 11 2022

MNC033-063-101-105-112315-
/O.CON.KFSD.SV.W.0067.000000T0000Z-220511T2315Z/
Jackson MN-Nobles MN-Murray MN-Cottonwood MN-
535 PM CDT Wed May 11 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN JACKSON...NORTHEASTERN NOBLES...SOUTHEASTERN MURRAY AND
COTTONWOOD COUNTIES...

At 535 PM CDT, a severe thunderstorm was located near Heron Lake, or
13 miles west of Windom, moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Public.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Storden around 545 PM CDT.

Other locations in the path of this severe thunderstorm include
Windom, Kilen Woods State Park, Bergen, Jeffers and Bingham Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for southwestern
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4365 9560 4388 9571 4420 9523 4420 9518
      4375 9485
TIME...MOT...LOC 2235Z 245DEG 43KT 4382 9539 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:40 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 11, 2:40 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
240 PM CDT Wed May 11 2022

.SHORT TERM...(This Evening through Thursday)
Issued at 240 PM CDT Wed May 11 2022

An environment very favorable for rotating supercells will come
together from mid afternoon into early evening. Deep moisture in the
low to mid levels will see a cold pool aloft drift overhead in the
form of an MCV in Nebraska. This will allow for nearly dry adiabatic
lapse rates in the EML creating about 4000 J/kg CAPE. The only thing
working against tornado development is a fairly deep inflow layer
with southeast winds roughly from the surface to 4000 feet AGL. Nice
turning above that though so definitely enough to support some
rotating updrafts. But there is a little weakness in the mid levels
so not a perfect hodograph and wind field. Main concerns with this
set up will be the potential for very large hail, possibly as large
as baseballs as well as isolated tornadoes and wind gusts around 70
mph.

The threat for severe weather should lift northeast quickly this
evening and by about 3z most activity should be out of the area.
With deep moisture and fairly strong southeast winds lows will be
very warm, from the mid 60s to lower 70s.

Thursday will be another fairly high end threat for severe weather.
A strong trough of low pressure aloft will deepen over western ND
which should allow for increasing divergence aloft. Ahead of this
wave a quasi dry line will move into eastern SD by late afternoon
and should be a spark for another round of strong to severe storms.
While the hodograph is still not perfect, the inflow layer is a
little shallower at about 3000 feet AGL with rapid turning just
above this then some decent speed shear aloft towards the upper
level jet. Overall it will be a balancing act on a broken line with
supercells and a linear system. Initially suspect that a few
supercells will be likely then a possible transition to linear.
Quite a bit of support regardless for tomorrow afternoon and
evening. With dew points in the mid 60s to lower 70s and highs mid
80s to lower 90s it will be a very sticky day.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 240 PM CDT Wed May 11 2022

Upper level low pressure will keep west to northwest flow aloft
which supports dry conditions and near normal temperatures. Overall
looking at lows of 45 to 55 with highs of 65 to 75. By mid week the
models begin to diverge on solutions as to how to handle some
troughiness that moves into the west coast and northern Rockies.
This will likely bring scattered chances for showers and
thunderstorms with temperatures remaining near normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1221 PM CDT Wed May 11 2022

MVFR ceilings will gradually diminish early this afternoon.
Scattered strong to severe thunderstorms will be likely,
especially east of the James River, from mid afternoon into the
evening. Hail, strong winds and isolated tornadoes will all be
possible. From roughly 6z to 18z VFR conditions will be likely.
Southerly winds will gust to around 30 mph after sunrise Thursday
morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, May 11, 5:08 AM CDT, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
508 AM CDT Wed May 11 2022

SDZ038-039-050-052>054-057>060-063>065-068-121015-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
508 AM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight
Isolated thunderstorms are possible this morning with the
potential of producing small hail.

Late this afternoon and evening, there is a chance for
thunderstorms. Storms would be capable of producing hail up to 2
inches in diameter and wind gusts to 60 mph. Isolated storms may
form after midnight but these storms will not be severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Very warm and humid conditions on Thursday afternoon will produce
heat indices from 90 to 95 degrees.

Thunderstorms are expected to develop in the late afternoon on
Thursday between the Missouri and James Rivers. Large hail up to
2 inches in diameter, wind gusts to 60 mph and an isolated tornado
will be possible in the late afternoon. As the storms move east,
damaging winds to 70 mph and hail to 1.5 inches in diameter will
be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible from 4 PM to 9 PM today.

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-061-062-
066-067-121015-
Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Brookings-Lake-Moody-McCook-Minnehaha-Turner-
508 AM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight
A few thunderstorms are possible this morning. While most storms
will not be severe, an isolated storm may produce up to quarter
size hail.

Late this afternoon and evening, scattered thunderstorms are
expected to develop. Storms would be capable of producing hail up
to 2.5 inches in diameter and wind gusts to 70 mph. A tornado
will also be possible along and north of I-90. These storms should
move northeast of the area by 9 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Very warm and humid conditions on Thursday afternoon will produce
heat indices from 90 to 95 degrees.

Thunderstorms are expected to develop in the late afternoon on
Thursday west of I-29. These storms will develop into a squall
line as they approach I-29 in the early evening. Hail up to 1.5
inches in diameter and wind gusts to 75 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely from 4 PM to 9 PM.

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ069>071-121015-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Yankton-Union-
508 AM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight
Isolated thunderstorms are possible through mid morning. Hail up
to quarter size hail may occur with these storms.

Very warm and humid conditions are expected this afternoon with
heat indices in the mid to upper 90s.

Late this afternoon scattered thunderstorms are expected to
develop. Storms would be capable of producing hail up to 2.5
inches in diameter and wind gusts to 70 mph. An isolated tornado
is possible near the Minnesota and Iowa border. The storms are
expected to move north of the area by sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Very warm and humid conditions on Thursday afternoon will produce
heat indices from 90 to 95 degrees.

Thunderstorms are expected to develop in the late afternoon on
Thursday west of I-29. These storms will develop into a squall
line as they approach I-29 in the early evening. Hail up to 1.5
inches in diameter and wind gusts to 75 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely from 3 PM to 8 PM.

In the hours before

Local storm report, May 11, 12:45 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HAIL             COTTONWOOD              44.61N 95.67W
05/11/2022  U1.00 INCH       LYON               MN   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

JC
Local storm report, May 11, 12:50 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1250 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             3 SW ARCO               44.36N 96.22W
05/11/2022  U0.75 INCH       LINCOLN            MN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

JC
Local storm report, May 11, 1:27 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
127 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HAIL             4 SSE COTTONWOOD        44.56N 95.64W
05/11/2022  E1.25 INCH       LYON               MN   PUBLIC

&&

JC
Local storm report, May 11, 2:44 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
244 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             MINNEOTA                44.56N 95.99W
05/11/2022  M0.75 INCH       LYON               MN   TRAINED SPOTTER

&&

JC
Local storm report, May 11, 3:31 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             FREEMAN                 43.35N 97.43W
05/11/2022  E1.50 INCH       HUTCHINSON         SD   PUBLIC

&&

IG
Local storm report, May 11, 5:25 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
525 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND GST     5 N WORTHINGTON         43.70N 95.60W
05/11/2022  E60 MPH          NOBLES             MN   PUBLIC

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 11:44 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLyon31 min
May 11, 12:23 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon37 min
May 11, 12:35 PM CDTSevere Thunderstorm WarningFSDLyon10 min
May 11, 4:07 PM CDTSevere Thunderstorm WarningFSDLincoln, Pipestone23 min
May 11, 5:36 PM CDTTornado WarningFSDCottonwood24 min
May 11, 5:49 PM CDTTornado WarningFSDJackson26 min
May 11, 5:56 PM CDTTornado WarningFSDCottonwood19 min
May 11, 6:09 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson36 min
May 11, 6:18 PM CDTTornado WarningFSDCottonwood, Jackson27 min
May 11, 6:39 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCottonwood, Jackson36 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.